This blog will take a look at extrapyramidal symptoms (EPS), the epidemiology of EPS, and medications that cause and treat EPS. This is important information for the PRITE and the psychiatry board exam!
Very high doses of Haldol have this association with EPS.
Decreased incidence of EPS
Which patients in terms of gender and age are at high risk for Neuroleptic induced Parkinsonism or Akathisia?
Elderly females (and those that have a h/o neuroleptic induced movement disorder)
An acutely psychotic patient is admitted to the hospital and started on risperidone 1 mg at bedtime. Over the next few days dosage is increased to 2 mg twice daily. The patient becomes increasingly anxious, restless, and is unable to stop moving his legs. Which of the following is the most appropriate intervention?
A. Increase risperidone to 4mg twice daily
B. Switch to quetiapine 100mg at bedtime
C. Add propranolol 10mg three times daily
D. Add trazodone 50mg at bedtime
E. Add diphenhydramine 25mg at bedtime
Answer: C – The patient is akathetic, so increasing risperidone is definitely not a good option. The implication here is that the patient was psychotic and needed the high dose of risperidone so lowering it right now or switching over to the impotent dose of quetiapine 100mg qhs, while lessening akathisia, is going to leave the patient still quite psychotic. If the patient exhibited some signs of Parkinsonism, an anticholinergic such as diphenhydramine might be an option but we do not really see any such symptoms. Trazadone and particularly mirtazapine can be helpful but that is maybe 2nd or 3rd line and the dose of 50mg is not going to help. So propranolol is the best option here and is the first line option for treating akathisia. I find you really have to push the dose of propranolol (something like 40mg po tid) and even then, the akathisia is still a problem. It never really improves until you lower the dose or switch. In addition, I would probably add in clonazepam, which can be very helpful for akathisia.
The first step in treating Neuroleptic induced Parkinsonism or Akathisia:
Reduce the dosage of antipsychotic (then anticholinergics for Parkinsonism and Beta Blockers for Akathisia)
A patient with schizophrenia is evaluated in the ER after overdosing on haloperidol and is experiencing EPS and urinary retention. Which of the following is the most appropriate and immediate pharmacological intervention?
Answer: A – Clonazepam won’t really help EPS (except maybe akathisia) and the other two medications are anticholinergic and will worsen the urinary retention. Amantadine is the drug of choice in treating EPS in someone that is sensitive to anticholinergic medications.
Amantadine is considered effective in treating patients who have which of the following? [Akathisia, Parkinsonism, Weight gain, Acute dystonia, Tardive dyskinesia]
Parkinsonism – Amantadine seems to be as good as the anticholinergic medications for treating Parkinsonism, but not as effective for dystonia, and not effective at all for akathisia or TD. Because amantadine is dopaminergic (possibly by NMDA antagonism), it can cause or worsen psychosis. Nausea is the most common side effect, followed by dizziness, insomnia, and poor concentration. Seizures can occur with use of amantadine and it is probably not a good idea to give it to someone with a seizure disorder. It is unmetabolized and then cleared by the kidneys meaning that levels will increase considerably in someone with renal disease. For that reason, it is generally contraindicated in someone with kidney disease. Note that it is also teratogenic. General dosing guidelines are 100mg twice a day to start and then increased gradually up to 200mg twice a day if needed.
This gender and age group are most susceptible to Dystonia and NMS.
The movement disorder most likely to develop within days of starting an antipsychotic:
Acute dystonic reaction (90% occur in the first 5 days)
In addition to intubation, which of the following agents is the most appropriate treatment for laryngospasm? [Lorazepam, Propranolol, Benztropine, Amantadine, Bromocriptine]
Benztropine – I would hope that this is an easy question. The two major points are 1) anticholinergic medications are first-line medications for acute dystonia and 2) laryngospasm is a medical emergency that often requires treatment by intubation.
A patient with a history of schizophrenia treated with haldol presents to the ED in significant distress, writhing and grinding his teeth, who complains of being “unable to stop looking up.” Which of the following is the most appropriate treatment intervention?
A. Add Trihexyphenidyl 1mg po bid
B. Administer Lorazepam 1mg IV now
C. Administer benztropine 1mg IV now
D. Increase haldol to 10mg po bid
E. Administer diphenhydramine 25mg po now
Answer: C – Note that they are giving the cogentin IV, indicating once again many acute dystonic reactions should be viewed as a medical emergency.
A patient has an orobuccal tremor and some odd hand movements. You are not sure if it is Tardive dyskinesia or Parkinsonism. If it was Tardive dyskinesia, what would happen on giving 5mg of Haldol?
The movements would decrease (DA receptors are supersensitized in Tardive dyskinesia)
An 18-year-old patient with a history of migraines is brought to the ER c/o headache, nausea, and vomiting. The patient is given IV metoclopramide, and 1 hour later complains of difficulty speaking with contraction of the tongue and repetitive spasms of the larynx. The most appropriate medication for initial management of the patient’s condition would be: [Amantadine; diazepam; Diphenhydramine; Propranolol; Dantrolene]
Diphenhydramine – patient is having a dystonic reaction due to the metoclopramide. I assume they are giving the Benadryl IV or IM.
Thank you for reading our review of extrapyramidal symptoms (EPS). We know this will come in handy for the PRITE and board exams, and in real life when you are a doctor practicing psychiatry.